Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 14, 2002, 5:31 PM EDT for Aiken County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 2002, 5:31 PM EDT (21:31 UTC)
- Expired
- Sep 14, 2002, 6:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 5:37 PM EDT | Thunderstorm Wind 50 E | Aiken, SC | Emergency manager reported large branches down on hwy 19 and US 1. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
051
WUUS52 KCAE 142131
SVRCAE
SCC003-142215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT SAT SEP 14 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 PM EDT.
* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR AIKEN...MOVING NORTH AT 20 MPH.
* SOME LOCATIONS IN THE PATH INCLUDE...
AIKEN
EUREKA
EXPECT WIND GUSTS OF 40 TO 60 MPH AND VERY HEAVY RAIN WITH
THIS THUNDERSTORM.
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 14, 2:15 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 215 PM EDT SAT SEP 14 2002 THE MAIN FORECAST PROBLEM CONTINUES TO BE THE FLOOD THREAT ASSOCIATED WITH THE REMNANTS OF THE TROPICAL STORM. EXPECT BANDS OF SHOWERS WILL CONTINUE TO MOVE INTO THE AREA OVERNIGHT. DEW POINT TEMPERATURES HAVE RISEN INTO THE MIDDLE 70S IN THE SOUTHEAST PART OF THE FORECAST AREA SO SOME OF THE SHOWERS WILL HAVE HEAVY RAIN. PLAN TO CONTINUE THE FLOOD WATCH TONIGHT. THIS WATCH MAY HAVE TO BE EXTENDED INTO SUNDAY ESPECIALLY IF THE SLOWER AVN IS CORRECT. PLAN TO HOLD OFF EXTENDING THE WATCH FOR NOW BECAUSE THE ETA SHOWS H85 WIND SPEED DIVERGENCE SUNDAY. THE ETA ALSO KEEPS MOST OF THE H95 MOISTURE CONVERGENCE NORTHWEST OF THE FORECAST AREA. ALSO...THE AVN MAY BE TOO SLOW PER HPC/S DISCUSSION. THE LATEST TPC TRACK HAS SHIFTED SLIGHTLY WESTWARD. THE ETA KEEPS H85 WIND BELOW 30 KTS. BELIEVE THE TORNADO THREAT IS SMALL BECAUSE OF THE WEAK SHEAR AND DIURNAL TIMING. LINGERING TROPICAL MOISTURE AND THE COLD FRONT MOVING INTO THE AREA SUPPORT KEEPING POPS IN THE FORECAST SUNDAY NIGHT AND MONDAY...BUT PLAN TO LOWER POPS TO CHANCE. EXPECT DIMINISHED COVERAGE BECAUSE THE ETA AND AVN SHOW H5 SHORTWAVE RIDGING. GENERALLY PLAN TO USE THE GUIDANCE CONSENSUS POPS THROUGH THE PERIOD. EXTENDED...PLAN TO KEEP TUESDAY DRY...AND FORECAST CHANCE POPS WEDNESDAY THROUGH SATURDAY. THE LATEST MRF SHOWS SURFACE AND H5 RIDGING TUESDAY...AND AN OVERRUNNING PATTERN FOR WEDNESDAY AND THURSDAY. THE MODEL SHOWS A COLD FRONT MOVING INTO THE AREA FRIDAY OR SATURDAY. WILL USE THE MEX TEMPERATURES EXCEPT CUT A FEW DEGREES WEDNESDAY AND THURSDAY BECAUSE OF A WEDGE PATTERN. FCSTID = 5 CAE 73 86 73 89 / 80 80 40 40 AGS 73 86 72 89 / 80 80 30 40 SSC 73 85 73 87 / 80 80 40 40 OGB 74 86 73 89 / 80 80 40 40 .CAE... GA...FLOOD WATCH TONIGHT GAZ040-063>065-GAZ077. SC...FLOOD WATCH TONIGHT SCZ015>016-SCZ018-SCZ020>022-SCZ025>031- SCZ035>038-SCZ041. RJL
In the hours before
Special weather statement, Sep 14, 1:41 PM EDT, 3 hours 50 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-150400- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 141 PM EDT SAT SEP 14 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...FLOOD WATCH IN EFFECT TONIGHT... DAYTIME HEATING AND A MOIST ATMOSPHERE WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS OUR REGION. SEVERE WEATHER IS NOT EXPECTED. THE REMNANT CIRCULATION CENTER OF FORMER TROPICAL STORM HANNA IS EXPECTED TO MOVE NORTH THROUGH ALABAMA TONIGHT...THEN SHIFT NORTHEASTWARD ACROSS NORTHERN GEORGIA AND THE MOUNTAINS OF NORTH CAROLINA LATE TONIGHT AND SUNDAY MORNING. MOISTURE ASSOCIATED WITH THE STORM WILL PROVIDE AREAS OF RAIN...WITH BANDS OF SHOWERS AND A FEW THUNDERSTORMS ACROSS OUR REGION...OVERNIGHT AND INTO EARLY SUNDAY MORNING. LOCALLY HEAVY RAINFALL AMOUNTS OF SEVERAL INCHES WILL BE POSSIBLE. THIS WILL LEAD TO THE POSSIBILITY OF LOCALLY HEAVY RAIN...WHICH MAY LEAD TO FLOODING OF URBAN AREAS...SMALL STREAMS... AND OTHER LOW LYING FLOOD PRONE AREAS. ALSO...A SMALL RISK FOR AN ISOLATED BRIEF TORNADO EXISTS OVERNIGHT. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE THREAT OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. LISTEN FOR ANY LATER STATEMENTS OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 46 min |
| Sep 14, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.